P030: ACUTE MANAGEMENT OF ATRIAL FIBRILLATION WITH RAPID VENTRICULAR RESPONSE DURING VIDEO-ASSISTED THORASCOPIC SURGERY
Stephanie A Hernandez1; Ruben Schwartz, DO2; Nazir Noor, MD2; Guillermo Garcia, MD2; 1FIU Herbert Wertheim College of Medicine; 2Department of Anesthesiology Mount Sinai Medical Center
Introduction/Background: Minimally invasive surgical procedures have been at the forefront of the medical field by improving patient outcomes. One such procedure is video-assisted thorascopic surgery (VATS), which has largely superseded sternotomies and thoracotomies as a means to access the thoracic cavity. VATS has proven to decrease post-operative pain by avoiding aggressive muscle splitting of the serratus anterior muscle, forcible rib spreading and fracturing, and costochondral dislocation. However, this is not without limitations. Any surgical procedure within the thoracic cavity comes with the risk of compression or injury to mediastinal structures. This can be seen with something as benign as insufflation of the thorax during VATS. One complication seen in pulmonary procedures is the development of acute intra-operative dysrhythmias, which are further complicated by inability to properly place transcutaneous pacer pads secondary to trocar placement, thus altering management.
We briefly present the case of a 72-year-old 76 kg male with a history of hypertension, coronary artery disease(CAD), and myocardial infarction 10-years prior who underwent a left robotic VATS for a left upper lobectomy. His home medications were aspirin 81mg daily and metoprolol 25mg twice daily. As instructed, he had taken his preoperative beta-blocker dose the day of the surgery.
Standard intravenous induction was well tolerated and intubation with a bronchial blocker was uneventful. However, during one lung ventilation (OLV) he went into atrial fibrillation with rapid ventricular response(AFib RVR). External electrical cardioversion via transcutaneous pacer pads was precluded by the nature of the VATS, so the anesthesia team resorted to pharmacological cardioversion. Within two minutes of onset of the arrhythmia, a total of 150 mg of amiodarone was given. The arrhythmia sustained for approximately 1 minute until successful conversion back to normal sinus rhythm (NSR). He remained stable throughout the rest of OLV, was eventually placed on two lung ventilation, and the rest of the case was uneventful. He remained in NSR and hemodynamically stable throughout his course in the post-anesthesia care unit.
Discussion: AFib is one of the most common intraoperative cardiovascular complications, especially in patients undergoing lobe resections, and it is associated with significant hemodynamic instability. Patients with hypertension, CAD, and CHF are at higher risk. Transcutaneous electrical conversion of AFib is generally considered to be more effective and instantaneous in comparison to attempts of pharmacological cardioversion, but as in this case not always plausible.
Anesthesiologists can never be over-prepared. Proper measures must be taken towards preparedness for timely electrical and/or pharmacologic cardioversion in patients at high risk for developing intraoperative arrhythmias. Potential ways this can be done during procedures that may complicate traditional transcutaneous pad placement include using modified transcutaneous pads, preoperative insertion of a temporary transvenous pacing wire, or an epicardial pacer similar to what is used during cardiac surgery.
There is certainly a need for further research comparing different pharmacologic methods and transcutaneous electrical cardioversion for better understanding of the superiority, or lack thereof, of one method over the other. This will provide much stronger evidence in the reliability of the available management of intraoperative arrhythmias.